Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Time for a New Combo
Jul 25, 2000

First of all, thank you for the invaluable information you provide. I always enjoy that your answers are insightful, non-judgemental and often a bit humorous. My partner has been positive for many years (at least 9 that we know) and started off on mono-therapy with AZT. He had lots of side-effects, the worse being terrible muscle and joint pain. He then took a large chewable (? DDI or DDC) for awhile, but was very nauseated. Then the triple therapies came...he started on 3TC, D4T and Crixivan. This seemed to work well, and in 3 years I am only aware of him missing 1 dose, but he was nauseated all the time, and not much that was legal seemed to help. His MD switched the Crix for nelfinavir, but this gave him bad diarrhea. He has never taken a non-nuke. A long pre-amble to my question. Since he has been on protease-containing combinations, would it be safe to start a combo with a non-nuke and no protease inhibitor, or is he likely to develop resistance quickly? He has been on a drug holiday for 2 months but will be restarting something soon. Thanks again, Guy, in Vancouver

Response from Dr. Cohen

Hey G in V. Glad the site works for you.

As for your partner - the key is the potency of the meds in the cocktail that you would create using the nonnuke. With prior use of AZT and ddI as a single drug, there probably is some degree of viral resistance to these. And since the meds in that nucleoside class are related, there can be some cross resistance from one to another. So that extensive use of AZT in the past could limit the effectiveness of others in the class, like d4T. And by having used both AZT and ddI, there is more risk that abacavir could be somewhat less than fully potent.

However you also mention there were significant side effects, so perhaps he didn't take much of the ddI? If so that would limit the risk of resistance from that medication. And I'll assume he was on AZT for a while, since the muscle aches usually take months to happen if they happen at all. But, if I can assume his viral load remained below detection while on d4T, 3tc, and Crix (and nelfinavir?) then this implies that the d4T and 3TC are pretty potent still - maybe fully potent. And so, in studies when a nonnuke is used to replace the protease inhibitor, the viral load usually stays suppressed. That is the summary from multiple studies done over the past few years. Viral rebound, if it happens, might have been, at least in part, due to preexisting resistance to the nucleosides. And without resistance to those meds, the new triple would be very successful as well.

Now - can you do a resistance test to find out? While off meds, these tests are pretty useless to him. That is because, during a drug holiday, the original "wild type" virus that was there originally tends to grow the best, and so the test might not be able to "see" any resistant strains that could be in there. But based on what you describe, this seems unlikely to have happened.

Hope that helps, and hope the next hit works well for him.

Cal Cohen, M.D., M.S.



Previous
Staying on top of things!!!
Next
should I push for study drugs

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement